Iowa, 2020Drought in Iowa, November 1 to 30, 2020
November 1 to 30, 2020 · NWS DMX · 13 events in 13 counties and zones
Drought conditions persisted across portions of western Iowa during the month. There was some generous rainfall but long term dryness allowed the severe drought conditions to continue.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions persisted across portions of western Iowa during the month. There was some generous rainfall but long term dryness allowed the severe drought conditions to continue.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 31, 10:37 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Oct 31, 10:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1137 PM CDT Sat Oct 31 2020
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Saturday/
Issued at 254 PM CDT Sat Oct 31 2020
General Summary...
Little to be concerned about within the forecast, especially once
you get through today/tonight (windy) and Sunday (coldest day of the
forecast). Temperatures throughout next week will be warming and
quite comfortable with widespread highs in the 60s beginning
Tuesday. Sunny skies and predominantly lighter southerly winds will
prevail as well. All in all, an enjoyable fall forecast!
Today through Sunday...
The most impactful timeframe of an overall quiet forecast with
strong winds today/tonight and cold frontal passage leading to a
brief cool down.
By mid-afternoon the aforementioned cold front found itself
roughly half way across Iowa. Ahead of the front, deep mixing
coupled with tight surface pressure gradient yielded southerly to
southwesterly winds in the 20 to 25 kt range and gusts pushing 35+
kts, just below advisory criteria. Areas ahead of the front will
continue to see strong winds flirting with advisory criteria until
the frontal passage. As the front passes, a brief easing of winds
will be seen before strong subsidence/CAA and tightening surface
pressure gradient will yield another period of strong winds, this
time out of the northwest. Soundings depict winds around 50 kts at
the top of the mixed layer, suggesting another near- advisory
period for winds. Have held off on a wind advisory for tonight in
part due to bulk of the wind occurring in the overnight time
frame, limiting overall impacts, and the lack of confidence in
widespread and sustained advisory level winds.
Temperatures will be significantly colder Sunday, as much as 20 to
25 degrees F, yielding highs in the 40s across much of the state.
Fortunately, the cool down will be short lived.
Monday through Saturday...
After troughing pivots through the region this weekend, the large
scale pattern will yield height rises throughout the early week and
general zonal flow through the remainder of the forecast period. The
primary takeaway will be quiet, dry, and warmer weather resulting in
a very pleasant fall week. Expect highs into the 60s by Tuesday and
beyond, including the potential for some low 70s.
Just outside of the forecast period, synoptic models show good
consensus for a large trough digging into the western CONUS late
next weekend, potentially yielding a period of showers/thunder early
next week (Nov 9/10).
&&
.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1133 PM CDT Sat Oct 31 2020
Gusty northwest winds overnight with gusts over 35 kts at times.
The wind will remain gusty during the day on Sunday but will
gradually diminish through the day. VFR conditions will persist
though a period of VFR stratus with ceilings around 4 kft will
pass across northeast Iowa including vicinity of KMCW/KALO.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Curtis
AVIATION...Donavon
Hazardous weather outlook, Oct 31, 10:55 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1155 PM CDT Sat Oct 31 2020
IAZ004>007-015>017-023>028-035>039-020500-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
1155 PM CDT Sat Oct 31 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Brisk northwest winds of 15 to 25 mph, with gusts to around 40 mph
are expected through midday Sunday.
.SPOTTER INFORMATION STATEMENT...
IAZ033-034-044>050-057>062-070>075-081>086-092>097-020500-
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
1155 PM CDT Sat Oct 31 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Blustery northwest winds of 15 to 25 mph, with gusts to around 40
mph are expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Brisk northwest winds of 15 to 25 mph, with gusts to around 40 mph
are expected through midday Sunday.
.SPOTTER INFORMATION STATEMENT...
Drought, Emmet
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Emmet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Emmet county during November.
Drought, Kossuth
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Kossuth county during November.
Drought, Palo Alto
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Palo Alto county during November.
Drought, Pocahontas
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Pocahontas county during November.
Drought, Sac
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Sac county during November.
Drought, Calhoun
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Calhoun county during November.
Drought, Crawford
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Crawford county during November.
Drought, Carroll
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Carroll county during November.
Drought, Audubon
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Audubon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Audubon county during November.
Drought, Guthrie
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Guthrie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Guthrie county during November.
Drought, Cass
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Cass county during November.
Drought, Adair
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Adair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Adair county during November.
Drought, Adams
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
Despite some decent rainfall during the month, severe drought conditions persisted across much of Adams county during November.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in New Hampshire, November 1 to 30, 2020$54 million · 6 events
- Drought in Maine, November 1 to 30, 2020$840,000 · 7 events
- Drought in Iowa, November 1 to 30, 2020$655,000 · 11 events
- Drought in South Dakota, November 1 to 30, 2020$241,000 · 10 events
- Blizzard and Debris Flows in Alaska, November 1 to 2, 2020$235,000 · 55 kt wind · 8 events
- Drought in New Mexico, November 1 to 30, 202041 events
- Drought in Nebraska, November 1 to 30, 2020$38,000 · 2 events
- Drought in Texas, November 1 to 30, 202026 events
- Frost and Freeze in Kentucky, November 1 to 2, 202022 events
- Drought in Colorado, November 1 to 30, 202021 events
- Frost and Freeze in Illinois, November 1 to 2, 202019 events
- Drought in Nebraska, November 1 to 30, 202018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925705, 925706, 925707, 925708, 925709, 925710, 925711, 925712, 925713, 925714, 925715, 925716, 925717.